Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
my husband has vascular dementia and has just been given simvastatina for the hallucinations caused by the Aricept seems strange to me is this ok
Helpful Answer (0)
Report

I felt like I was back to "normal" (as if I was normal before :-) in 3-4 weeks, and I was back to my usual addiction of doing the Thursday- Saturday NYT crossword puzzles in a month or two. I'm afraid we are far from considering statins malpractice - in fact there are probably docs being penalized for not getting a high enough percentage of people on them. Population wise, they show benefit in stroke and heart attack prevention, and there is a trend to overall cognition being better...it would probably be more definite if offered to most people and then only those with the cognitive side effect could quit without being harassed about it. I thought for a minute I'd posted to the wrong thread - there is another one about Depakote currently, which is a great drug for many people but awful for others too. If anyone knows anyone who could do the research we need to find the genetic markers or biomarkers to know for sure who should or should not take these meds in advance it would sure be awesome and would save us from having to try it to find out. You'd think it would be in the drug companies' best interest to do it that way! But so far, all they do is try other meds on top of statins and find out they don't add much risk reduction, and now one of the niacin-related ones will probably just be dropped on that basis. No one seems to be doing the studies for people who can't or won't take statins.

There are are couple of known risk factors and genes for statin myopathy, but not for the cogntive side effects. I am serious about this and have even shared my 23andme results hoping to find some answers, but unfortunately I am not a funded researcher and can only hope to motivate someone who is to actualy do the GWAS (genome wide assocation study) that we need.
Helpful Answer (1)
Report

Here4her, I don't know how long it will take to recover. Hopefully my grandmother will be able to recover fully. I guess only time will tell, keep me posted.
Helpful Answer (1)
Report

Pam, You gotta be careful with niacin as well. Too much too long can cause liver damage. Should get his liver tested once a year.
Helpful Answer (2)
Report

How long after quitting statins do you strat to recover from dementia? I think this has happened to my mom.
Helpful Answer (1)
Report

p.s. Nine years later I now I have Steve on Coq10 and it seems to be reversing the leg pain. Hoping this is real and permanent.
Helpful Answer (2)
Report

My husband was on Lipitor and I had them discontinue it within a year because of leg pain. I asked his doctor if I could please put him on Niacin instead and he recommended 500mg a day, which is what I was going to do. He wanted Steve on non-flushing which disappointed him as he actually likes the feeling, LOL! His cholesterol has remained within normal levels.

The more I know about statin drugs, the more shocked I am that doctors continue to prescribe them!!! I think we should call it malpractice now.
Helpful Answer (3)
Report

Gma's been off of the drug for two days and I already notice her being more alert. If I determine that this drug has caused her problems I am going to see an attorney to file a suit, believe me! I sure hope that if anyone reads this and is taking Simvastatin that they will stop taking it immediately if they are having side effects!
Helpful Answer (2)
Report

I had cognitive side effects on it too, and stopped - I had really, really wanted it to work, because for the population as a whole it reduces heart attacks and strokes, which we are genetically high risk for. Mom inadvertantly overdosed herself and got rhabdomyolysis though, and though I'm not genetically at risk for that, I am hoping they will figure out what SNPs put you at risk for cognitive effects. I will probably always wonder if they caused or delayed my parents' cognitive decline as well.
Helpful Answer (1)
Report

Yes I didn't know till I saw something about it or heard, either way I've been researching into the drug and to my horror saw that it caused memory loss. I called the doc right away and asked it gma could d/c taking simvastatin. We're on day one since we quit so I will be updating about her condition.
Helpful Answer (1)
Report

Wow - this is an education - never realized the side effects. My MIL took it after she came to live with us and was already diagnosed with dementia/alz. so don't really know if it expedited the dementia.... interesting...glad I read this.
Helpful Answer (1)
Report

Baileybell, don't be hard on yourself, you had no idea. Most people don't. The people who have problems with statins should be listened to and I don't think they are. I research every medication and ask around before I take it if possible. I used to get so upset with my mom who'd take anything her doc gave her, never questioned it. First, she was a retired nurse who should've known better and second, she had stage 4 cirrhosis of the liver and was taking 23 meds and willing to add more to the pile. Yikes! Patients and caregivers must be informed about these meds. Call me cynical but the pharmaceutical companies and doctors ARE businesses...just sayin'.
Helpful Answer (1)
Report

Yes I think with diet, exercise, and fish oil we can battle the high cholesterol on our own. I can't believe I've been giving her that pill every night! I feel so bad knowing what it has possibly done to her! Hopefully she will get better, if there aren't any improvements then I know it is truly dementia. I will hope for the best and pray!
Helpful Answer (1)
Report

My husband and I have done research on statins and refuse to take them. He has several problems that cropped up shortly after starting statins. Everybody we know has discontinued them after doing their own research. I'm currently trying diet to help my cholesterol with my doctor's ok because she knows my view on statins.
Bailey, I am on your side especially knowing what I discovered. The risks can be life threatening. It's scary!
Helpful Answer (2)
Report

Yes Brandywine I do believe it has contributed to my gma's cognitive decline. There is no family history of dementia in our family and I have been in doubt about her memory problems being a dx of dementia. I have done research and came to the conclusion that it is possible the statin she takes is causing her problems. She has muscle weakness, memory issues and is tired all the time. All of these are side effects of the med. I did call her doc and discussed this and she gave me the ok to stop my gma from taking the statin. I sure hopes she can at least get back some of her life! I'm sure not everyone has side effects from these drugs, although those that do are suffering!
Helpful Answer (3)
Report

Husband takes it and I am sure it caused his dementia. Just look at Julian Whitaker's website.
Helpful Answer (4)
Report

Bailey...just in case you were unaware...Simvistatin is a cholesterol med, which, many dementia patients are on, for obvious reasons....I take it, but, as of today, I don't show signs of dementia....yet.....lol....
Helpful Answer (1)
Report

My husband was, why?

(It is not a dementia, drug, of course.)
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.